Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 181, NWS Cheyenne, WY

September 7, 2009Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 7, 2009, 2:50 PM MDT for Box Butte County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2009, 2:50 PM MDT (20:50 UTC)
Expired
Sep 7, 2009, 3:15 PM MDT
In force
25 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:23 PM MDT, 27 minutes earlier.

Area forecast discussion, Sep 7, 2:23 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT MON SEP 7 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS DEVELOPED AROUND 18Z OVER THE SOUTHWEST
HALF OF THE CWA.  THE SCATTERED COVERAGE WILL SLOWLY MOVE EAST
THROUGH THE EVENING IN ADVANCE OF A SHORTWAVE TROUGH CURRENTLY
ENTERING EASTERN WYOMING.  MODELS MOVE THE FEATURE EAST OF THE
ENTIRE CWA BY LATE EVENING AND MOST OF THE SHOWERS AND STORMS
WILL END WITH THE TROUGH PASSAGE.  WITH THE SLOW MOVEMENT OF THE
ACTIVITY AND STILL FAIRLY HIGH PRECIPITABLE WATER VALUES WILL
INCLUDE HEAVY RAIN AND SMALL HAIL WITH THE STORMS THROUGH THE
EVENING.  THE COLD FRONT HAS STALLED OVER THE CONVERSE AND
NORTHERN NIOBRARA COUNTIES EARLY THIS AFTERNOON.  THE FRONT WILL
RENEW ITS SOUTH AND EAST MOVEMENT LATE TONIGHT AND TUESDAY.  THE
FRONTAL MOVEMENT WILL BE AIDED BY THE PASSAGE OF A SHORTWAVE
TROUGH TO THE NORTH OF THE CWA.  THE MID AND UPPER LEVEL PLUME
OF MOISTURE IS PUSHED EAST ON TUESDAY AND SO THE SHOWERS AND
STORMS SHOULD MAINLY BE OVER THE SOUTHEAST HALF OF THE CWA IN
THE AFTERNOON.  HEIGHTS ALOFT THEN RISE AND HIGH PRESSURE MOVES
OVER THE CWA FOR TUESDAY NIGHT AND WEDNESDAY MORNING.  LOW
CLOUDS AND PATCHY FOR SHOULD DEVELOP LATE TUESDAY NIGHT FROM
KPBF TO KLAR AND CONTINUE UNTIL MID MORNING WEDNESDAY PER THE
MODEL LOW LEVEL RELATIVE HUMIDITY DEPICTION.  WEDNESDAY WILL BE
DRY OVER THE CWA.  AFTER A MILD NIGHT TONIGHT...TEMPERATURES
WILL BE COOLER OVER THE NORTH PART OF THE CWA ON TUESDAY.  HIGHS
WILL BE MORE SEASONAL FOR WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
BOTH GFS AND ECMWF CONTINUE TO SHOW A DEEP UPPER LOW DIGGING INTO
THE NORTHERN PLAINS ON THUR.  BOTH MODELS ALSO SHOW THE ASSOCIATED
COLD FRONT MOVING ACROSS THE ENTIRE CWA BY EARLY FRI MORNING.
MODELS AGREE ON MOVING MOISTURE QUICKLY EAST AFTER FROPA WITH THE
ECMWF SHOWING SOME LIGHT PRECIP DURING THE DAY FRI...WHEREAS THE GFS
KEEPS THE PRECIP EAST OF THE FORECAST AREA.  ON SAT...THE UPPER LOW
WILL MOVE SOUTH TO THE CENTRAL PLAINS AND WRAP AROUND PRECIP MAY
AFFECT EASTERN PORTIONS OF THE CWA...ESPECIALLY THE NEB PANHANDLE.
SO...HAVE ENTERED SOME LOW POPS IN THIS AREA FOR SAT AND SAT NIGHT.
ON SUN...THE MODELS DIVERGE GREATLY WITH THE ECMWF BRINGING THE
UPPER LOW OVER CYS CWA AND THE GFS MOVING THE UPPER LOW INTO THE
UPPER MIDWEST AND BUILDING AN UPPER RIDGE OVER THE ROCKIES.  THIS
SEEMS THE MORE LIKELY SCENARIO BASED ON THE UPPER FLOW AND AGREE
WITH PREVIOUS SHIFTS CHOICE OF MODELS.  FINALLY ON MON...THE UPPER
LOW WILL CONTINUE TO MOVE ACROSS THE UPPER MIDWEST PER GFS WITH DRY
CONDITIONS CONTINUING OVER THE AREA.  HIGH TEMPERATURES WILL BE A
FEW DEGREES ABOVE NORMAL ON THUR...AROUND NORMAL FRI...AROUND 10
DEGREES BELOW NORMAL SAT AND SUN...AND BACK TO AROUND NORMAL MON.

&&

.AVIATION...
VFR CONDITIONS WILL BE COMMON OVER THE CWA THROUGH WEDNESDAY.  A
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE OVER MUCH
OF THE CWA THROUGH THE EVENING...WITH HEAVY RAIN AND GUSTY WINDS
ASSOCIATED.  THE STRONGER STORMS WILL PRODUCE BRIEF MVFR CEILINGS
AND VISIBILITIES IN RAIN.  A COLD FRONT ENTERED THE FAR NORTH PART
OF THE CWA THIS MORNING AND REMAIN NEARLY STATIONARY UNTIL LATE
TONIGHT.  THE FRONT WILL THEN MOVE SOUTH AND AND EAST AND THROUGH
THE ENTIRE CWA BY MID AFTERNOON TUESDAY.  NORTHERLY WINDS BEHIND
THE FRONT WILL REPLACE THE WEST AND SOUTH WINDS AHEAD OF THE FRONT.
SCATTERED SHOWERS AND STORMS WILL REDEVELOP OVER THE SOUTHEAST HALF
OF THE CWA TUESDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING.
MVFR CEILINGS AND VISIBILITIES IN FOG WILL REDEVELOP SOUTH OF A
KPBF TO KLAR LINE LATE TUESDAY NIGHT AND CONTINUE UNTIL MID MORNING
WEDNESDAY.

&&

.FIRE WEATHER...
SOUTHWEST WINDS WILL GUST AS HIGH AS 25 MPH ALONG AND WEST OF THE
LARAMIE RANGE UNTIL SUNSET.  AT THE SAME TIME...RELATIVE HUMIDITIES
WILL BE BETWEEN 20 AND 25 PERCENT AND TEMPERATURES WILL BE WARM.
OTHERWISE...MORE SEASONAL TEMPERATURES WILL BE OVER THE NORTH AND
WEST PARTS OF THE CWA TUESDAY AND OVER THE ENTIRE CWA WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE CWA THROUGH THIS
EVENING AND CAN BE EXPECTED AGAIN OVER THE SOUTHEAST PART OF THE
CWA TUESDAY AFTERNOON AND EARLY EVENING.  A COLD FRONT WILL MOVE
ACROSS THE CWA LATE TONIGHT THROUGH MID AFTERNOON TUESDAY.  THE
FRONT WILL PRODUCE A SHIFT IN THE SURFACE WINDS TO MORE NORTHERLY.
ANOTHER COLD FRONT WILL MOVE ACROSS THWE REGION FRIDAY MORNING AND
WILL BRING BRISK NORTHERLY WINDS AND MUCH COOLER TEMPERATURES FOR
FRIDAY AND SATURDAY WITH ONLY LIGHT PRECIPITATION ANTICIPATED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/KMD
Hazardous weather outlook, Sep 7, 10:44 AM MDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT MON SEP 7 2009

NEZ001>003-019>021-054-055-WYZ059>070-081145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1044 AM MDT MON SEP 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE
MAJORITY OF ACTIVITY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. SOME
OF THE STORMS WILL PRODUCE WINDS GUSTING UP TO 40 MPH. HEAVY RAIN
FROM SOME OF THE STORMS WILL BE POSSIBLE IN THE LARAMIE RANGE
EASTWARD INTO PORTIONS OF THE NEBRASKA PANHANDLE. THE ACTIVITY WILL
MOVE SLOWLY TO THE EAST AND WILL PERSIST UNTIL SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Sep 7, 2:15 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT MON SEP 7 2009

NEZ001>003-019>021-054-055-WYZ059>070-072215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...DOUGLAS...GLENROCK...LUSK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
215 PM MDT MON SEP 7 2009

SHOWERS AND THUNDERSTORMS MAY TEMPORARILY INTERRUPT LABOR DAY
FESTIVITIES THIS AFTERNOON. BRIEF PERIODS OF HEAVY RAIN AND GUSTY
WINDS MAY ACCOMPANY ANY STORMS THAT DEVELOP AND MOVE TO THE
NORTHEAST. AT THIS TIME NO SEVERE WEATHER IS EXPECTED.
Special weather statement, Sep 7, 2:32 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
232 PM MDT MON SEP 7 2009

NEZ002-003-072100-
BOX BUTTE-DAWES-
232 PM MDT MON SEP 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 300 PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HEMINGFORD...OR 16 MILES NORTH OF
ALLIANCE...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

JG

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:23 PM MDTFlash Flood WarningCYSKimball3 hr
Sep 7, 3:05 PM MDTSevere Thunderstorm WarningCYSBox Butte36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.